A colleague (at the frontline) asked me several not-so-easy but very pertinent questions. I have a search program for the rest of this week…. Let me start with this one “Quid myocarditis, a cause of sudden death in young people with COVID. Sign of advanced disease? Or genetic predisposition ...?”
1. An illustration of what she writes can be found in the case report, published 27 March in JAMA Cardiology. The report starts with:” An otherwise healthy 53-year-old white woman without previous history of cardiovascular disease presented to the emergency department with severe fatigue for 2 previous days. She denied chest pain, dyspnea, and further symptoms. She reported having fever and cough the week before “.
The clinicians amongst you will read the details with interest, but basically this woman was undoubtedly shown to have full-blown myocarditis and she was COVID (+). Remarkably, there was no obvious pulmonary involvement (at least not on X-ray; a CT is not mentioned, which is strange). Reportedly she got better with a combined treatment of Chloroquine, Lopinavir/Ritonavir, and prednisone. Since last week, we know that LP/RT is not really active and Chloroquine is a question mark (may even cause arrhythmias). The use of steroids to treat COVD is highly debated, as you know, but in this case, if anything, it may have made the difference between life and death….
2. Zooming out, there are two recent overview papers in JAMA and JACC, which discuss at length all the cardiovascular risk factors and complications of COVID disease, as well as practical advice for doctors and health care workers. There are several nice tables and figures for the “quick readers” amongst you. However, both papers remain vague as to the underlying mechanisms, referring to hyper-inflammation, hypercoagulation, sympathetic stimulation, ACE2 interference, etc.
3. The next paper from CID treats, in my opinion, the right pathophysiological question: “ Is There an Association Between COVID-19 Mortality and the Renin-Angiotensin System—a Call for Epidemiologic Investigations” This is my summary:
Hypertension, diabetes and various cardiovascular conditions are risk factors for COVID-19 mortality. These conditions are all related to the renin-angiotensin system AND SARS-CoV-2 used ACE2 as its receptor. There are, however, contradictory pathophysiological mechanisms that could explain this relationship (see Fig 1 p. 21).
- The angiotensin-cascade may lead to both pro- and anti-inflammatory effects.
- SARS-CoV-2 (just like SARS-CoV-1) binds to ACE2 and thus may influence the cascade;
- Severe complications (including myocarditis, other cardiovascular as well as the acute respiratory distress syndrome) are associated by an extreme disbalance between pro- and anti-inflammatory systems.
- Renin-Angiotensin System (RAS) blockers act through inhibition of ACE2 (ACEi) or blocking the Angiotensin Receptor (ARB).
- It is not known how these blockers influence the pro/anti-inflammatory balance, but it is quite logical that these blockers will increase the expression of ACE2 (feedback mechanism).
Therefore two opposing hypotheses on the effect of RAS blockade can be formulated
1) RAS blockade decreases pro-inflammatory activity of Ang II, decreasing the risk of ARDS, myocarditis, or mortality in COVID-19, or
2) RAS blockade increases ACE2 expression, promoting SARS-CoV-2 virulence in the lungs and heart that leads to ARDS, myocarditis, and death.
Basic pharmacoepidemiologic studies with RAS blockade in COVID-19 need to be rapidly performed, which could then inform confirmatory randomized controlled trials.
- Retrospective analysis: compare the risk of severe disease versus mild disease associated with current use of RAS blockade (e.g. for treating hypertension) at admission
- Based on these results, a prospective trial should be started which can test the two conflicting hypotheses by answering the questions: will the initiation or the discontinuation of RAS blockade improve the outcome i.e. mortality of severe COVID-19 infection.
In the meantime: Patients who require RAS inhibitors, including ACEi or ARBs, should not change their regimens without further evidence. Even if there is a causal association between RAS blockade and COVID-19 outcomes, it does not immediately follow that starting or stopping these medications will benefit patients in the short term. Acute effects of these medications on ACE2 or RAS, could be very different or even paradoxical from chronic effects.
As a bonus, a very recent NEJM paper on the topic of ACE2 and inhibitors that was kindly sent by one of the colleagues.
Here are the conclusions, consistent with the ones I formulated this afternoon:
- ACE2, an enzyme that physiologically counters RAAS activation, is the functional receptor to SARSCoV-2, the virus responsible for the Covid-19 pandemic
- Select preclinical studies have suggested that RAAS inhibitors may increase ACE2 expression, raising concerns regarding their safety in patients with Covid-19
- Insufficient data are available to determine whether these observations readily translate to humans, and no studies have evaluated the effects of RAAS inhibitors in Covid-19
- Clinical trials are underway to test the safety and efficacy of RAAS modulators, including recombinant human ACE2 and the ARB losartan in Covid-19
- Abrupt withdrawal of RAAS inhibitors in high-risk patients, including those who have heart failure or have had a myocardial infarction, may result in clinical instability and adverse health outcomes
- Until further data are available, we think that RAAS inhibitors should be continued in patients in otherwise stable condition who are at risk for, being evaluated for, or with Covid-19
See https://www.nature.com/articles/d41586-020-00938-0 or the attachment.
The text reads easily, but the question remains open in the end…
9 August Episode 279: BA.2.75, novel monoclonal Ab, polymerase and anti-inflammatory treatment options
> More info
2 August 2022 Episode 278: Follow up on novel vaccine concepts: mucosal application and broadening towards “pansarbeco”
> More info
19 July 2022 Episode 275 SARS-CoV-2 infection or vaccination, risk of reverse transcription
> More info